Tinnitus & ET / medication

For the last couple of months I've been increasingly aware of a whistling noise in both ears, especially in the absence of other background noise.

Online research (always dangerous!) turns up some possible links to aspirin, which I've been on for 14 years, but probably not linked in low doses and also to interferon, which I've been on for 18 months, but not as a common side effect.

Has anyone else on here with ET experienced problems with tinnitus and identified a cause? I'll raise it at my next clinic appointment in a few weeks but I'm guessing it may just be another sign of getting older..!

Thanks

Andy

8 Replies

oldestnewest
  • I too have recently started experiencing it although it happened before I went on to Hydroxy. Mine isn't a whistling noise though, it it more of a swish in time with my pulse. The sort of noise I used to get when bending down for a long time, ie weeding, (I cant bend my knees because of arthritis). I am planning to ask my Heamo about it at my next visit as I too have seen it to be a side effect of taking aspirin which I have been taking for over 3 years.

  • Hi Andy,

    I have PV. I get tinnitus in one ear, I've had it for the last 18 months. I have been taking aspirin since diagnosis 11 years ago so have never associated it with that. My GP sent me for a brain scan, as apparently if it's only in one ear that can mean pressure on a nerve and also a hearing test. Nothing showed on my scan and my hearing is fine, in fact I hear better with the tinnitus ear than the other one. It never occurred to me to ask if it was aspirin related. I just put up with it, some days it's worse than others.

    Best regards

    Judy

  • I have suffered from tinnitus for years, long before I was diagnosed with ET. But I have noticed that taking painkillers make it worse. Unfortunately there doesn't seem to be a cure. I had a brain scan just to make sure, that it was "just" tinnitus.

    Regards

  • When I asked about tinnitus my haematologist answered that it is quite common in the general population so would be hard to link with MPN. I do get a pulsing tinnitus that sounds like soldiers marching when it's getting near transfusion time and the high pitch whistle all the time. My partner who does not have an MPN also has tinnitus

    Best wishes

    Jan

  • Hey Andy & everyone...

    Now I do not want to alarm anyone, and it may also be different for different people, of course.

    However, before I experienced my first (& last to date) TIA, I had a bad case of Tinnitus, just in one ear. It was not as much a whistle as it was a rising crescendo of a ringing in my ear, that then culminated, or capitulated into a TIA.

    My platelets were obviously at very high levels at that time... Hence, do keep an eye on your platelets at all times...

    I do hope however, that my experience with this symptom and yours are not the same, in this instance.

    Best wishes

    Steve

    (Sydney)

  • PS. I was originally diagnosed w/ ET, but then progressed to MF. However, when I had my TIA, I was not taking anything at all...???

    S

  • Thanks everyone- it sounds like the causes of tinnitus are a bit of a mystery, with or without an MPN..!

    I'll let you know if my haem comes up with any information and may see if they'll refer me to an audiologist...

    Andy

  • Hi Andy,

    It is a recognised ET symptom.

    All the best

    JAWAS

You may also like...